Harvard Heart Letter

Ask the doctor: Can a pacemaker cause dizzy spells?

Ask the doctor

Can a pacemaker cause dizzy spells?

Q. My father recently had a pacemaker installed. Now, almost every time he stands up or gets out of bed, he feels dizzy. Is this a common side effect of getting a pacemaker, something he needs to get used to? Is there anything he can do about it?

A. This is definitely an issue that needs to be looked at.

If I had a patient like your father, I would want to get blood pressure readings when he is having these dizzy spells. One way to do this would be to measure his blood pressure in the office while he's seated, then ask him to stand up quickly and immediately measure his blood pressure again. If there's a sudden drop in blood pressure, the next step would be to run various tests to find out what is causing your father's heart to work less efficiently when he stands up.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »